North Carolina, 2019

Tornadoes and Damaging Wind in North Carolina, April 19, 2019

April 19, 2019 · NWS AKQ · 5 events in 2 counties and zones

Scattered severe thunderstorms in advance of low pressure and its associated cold front produced damaging winds and three tornadoes across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of low pressure and its associated cold front produced damaging winds and three tornadoes across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 19, 3:15 PM EST, 5 minutes earlier.

Area forecast discussion, Apr 19, 3:15 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
415 PM EDT Fri Apr 19 2019

.SYNOPSIS...
Low pressure at the surface and aloft will approach from the
west this evening bringing the chance for strong to severe
storms, along with heavy rain to the region. A cold front will
cross the area tonight. An upper level low will be slow to lift
away to the northeast over the weekend.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 1140 AM EDT Friday...

A potentially volatile combination of wind shear and
instability across the region this aftn into this evening.
Late this morning, sfc low pressure was near the TN/NC border
and a frontal boundary extended swrd fm the low into the
panhandle of FL. That low will lift slowly nwrd to near the West
VA/KY border this aftn into this evening, as upper low pressure
lifts ENE into ern TN. This will push a frontal boundary ewrd
and into WSW portions of our region.

Deep layer southerly winds will continue to transport copious
amounts of Gulf and Atlantic moisture northward into the region
this aftn and evening, to set the stage for strong to severe
thunderstorms and potential heavy rain.

The Storm Prediction Center has outlined varying risk areas across
the region this aftn into tonight. A Moderate Risk encompasses
the southwest half of the area, along and southwest of a line
from Edenton NC northwest to Petersburg, Richmond, and Palmyra
VA. An Enhanced Risk closely surrounds the Moderate Risk area
with a Slight Risk in place for the remainder of the region.

The degree of destabilization this aftn and evening remains the
biggest question mark for this event with substantial variation
among models. General consensus shows MLCAPE values of 500-1000
J/Kg, with pockets of 1000-1500 (up to as much as 2000) J/Kg
most probable across the southern half of the area this aftn.
Extensive cloud cover and generally poor lapse rates in the mid
levels are responsible for keeping instability in check. However,
deep layer wind shear will be increasing through this aftn into
this evening with 850mb winds increasing to 45-50 knots by this
aftn and potentially 55-60 knots by this evening, leading to
lengthy clockwise curved hodographs across the region. Southerly
low level flow will also transport rich moisture northward with
dewpoints in the lower to mid 60s, and the potential for upper
60s to around 70 degree dewpoints pooling along and just ahead
of the cold frontal boundary.

Two rounds of potentially strong to severe storms are expected
across the region today. The first is associated with low level
warm advection and a leading wind speed maximum aloft. This
area is forecast to develop by mid to late morning across
southwest portions of the area and spread north northeast into
the aftn hours. This initial round of storms has the potential
to be quasi-discrete in nature and will pose both a damaging
wind and an isolated tornado threat, as deep layer shear
vectors are initially out of the west-southwest. This initial
wave will also benefit the most from any pockets of greater
heating that can be realized into early this aftn.

The second round of storms will be strongly forced by excellent
upper divergence and low level lift along the cold front this
evening, as deep layer wind shear continues to increase.
Uncertainty remains regarding the degree to which the first
round of convection disrupts the favorable convective
environment but it appears the atmosphere will remain largely
supportive of strong to severe storms along the cold front. Deep
layer shear vectors will become south and southwest with time
this aftn, supporting a more linear storm mode with the second
round of storms. The main threat with the latter round of storms
will come from the potential for significant damaging winds,
especially in any bowing line segments that form. However, model
forecast soundings continue to indicate 100 to as much as 300
m2/s2 of 0-1km storm relative helicity, which would support a
continued threat for embedded supercellular structures and
associated tornado potential within the convective line. The
line will move eastward across the area early this evening into
the overnight hours with areas west of I-95 impacted from
roughly 5-10 PM, areas east of I-95 from 7PM-2AM, and areas
near the coast and Eastern Shore seeing the greatest threat from
10PM-4AM.

In addition to the severe weather potential, model guidance shows
1.5 to nearly 2 inches of precipitable water (+2 to +4 Std Dev above
normal) across the area prior to the cold frontal passage this
evening, leading to the potential for isolated areas of flash
flooding. WPC has outlooked our area for a Slight Risk of flash
flooding today and tonight. Storm total QPF for this event
ranges from 1-1.5 inches with generally less than an inch for
the Eastern Shore.

Temps will be warm today with southerly flow, generally mid to
upper 70s with the potential for a few lower 80s east of I-95
and away from the immediate coast/Eastern Shore. Overnight lows
will bottom out in the upper 50s and lower 60s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
As of 400 AM EDT Friday...

Improving conditions for Saturday with chance and slight chance PoPs
confined to eastern portions of the area Saturday morning. The upper
level low responsible for all the unsettled weather will be slow to
lift northeast through the weekend keeping party to mostly cloudy
skies in the forecast. Greater clearing is expected by Monday with
temperatures in the low and mid 70s, upper 60s on the Eastern Shore.
Overnight lows will be in the upper 40s and low 50s through mid
week.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 330 PM EDT Friday...

The extended period begins with the upper trough that will
impact the region this weekend finally exiting the area and a
stronger upper level ridge building in and across the
southeastern US. As the ridge builds in, expect to see a period
of warmer weather and also drier conditions on Tuesday.

There is a great deal of uncertainty from Wednesday through
Friday however as several shortwave troughs try to break down
the SE ridge and push a surface front through the area. The
models are showing little consistency between themselves and
little run to run consistency either. The 00z ECMWF was quicker
to push the surface front south of the area as it was more
progressive with the upper level shortwave trough and had the
surface front south of the region by Thursday before lifting it
back north on Friday. The 12z GFS on the other hand was slower
to move the front through waiting until Thursday night to push
the front through as a stronger northern stream trough
approaches on Friday. Then the 12z ECMWF completely changed
things by being so slow that is never has the front reach the
area and amplifies the upper trough over Texas and holds the
front northwest of the area into Friday night. So confidence in
the over pattern is low. For now, have added a generally low
chance of showers into the forecast from Wednesday into Friday
and it will all be dependent on the position of the front.

For temperatures, have gone a touch warmer on Tuesday into
Wednesday with readings in the upper 70s to the lower 80s. But a
touch cooler on Thursday and Friday with readings in the mid
70s. But if the front does stay to the north, readings could be
a little warmer toward the tail end of next week. Overnight lows
should stay on the milder side in the 50s across the region.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 350 PM EDT Friday...

Synoptic southerly winds at 10-20 knots with gusts to around 30
knots will continue into this evening at the TAF sites, outside
of showers/tstms in advance of a cold front. Otherwise, multiple
rounds of showers/tstms will prevail acrs the region fm late
this aftn into early Sat morning, with localized restrictions
to MVFR (IFR?), as the frontal boundary pushes into and acrs the
area. The pcpn and cold front will push offshore during Sat
morning, with VFR conditions returning for the remainder of Sat.

Outlook: Upper low will be slow to move into and acrs the region
Sat evening into early Mon morning. This will result in more
clouds (still mainly VFR CIGs), esply over RIC/SBY/PHF, along
with the slgt or sml chc for showers.

&&

.MARINE...
As of 350 PM EDT Friday...

Deep low pressure will track NNE over the Piedmont late this
aftn and evening with an intensifying LLJ over the Mid-Atlantic
coast. A S wind will increase to 20-25kt through this aftn, with
occasional gusts to ~35kt as showers/tstms track NNE along the
wrn shore of the Bay. A S wind will increase to 25-30kt this
evening with the potential for 35-40kt gusts (and potentially
stronger with convection later this evening, which can be
handled with SMWs). The Gale Warning has been added to the Bay,
Lower James, and nrn ocean as observed gusts to ~35kt have
increased over the past 1-2hrs. Waves to build to 4-5 ft on the
Chesapeake Bay, seas to 7-10 ft (by late today into tonight).
Winds are expected to diminish overnight tonight post
convection.

Low pressure will be slow to exit the region during the
weekend. Will maintain a S wind 15-20 kt Saturday for most
marine areas (aob 15 kt on the rivers), becoming SW for Saturday
night, Sunday with further lowering of speeds expected.

&&

.TIDES/COASTAL FLOODING...
As of 350 PM EDT Friday...

Latest guidance depicts potential minor tidal flooding for the
Bay-side of the lower MD Ern Shore where tidal departures are
expected to average 1.0-1.5ft MLLW. Additional minor flooding
is possible along the Albemarle Sound with a strong S wind. A
coastal flood advisory has been issued for the MD Ern Shore from
midnight to 7 am Saturday, and a coastal flood statement has
been issued through 8 am Saturday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 4 AM EDT Saturday for MDZ021>025.
     Coastal Flood Advisory from midnight tonight to 7 AM EDT
     Saturday for MDZ021>023.
NC...Flash Flood Watch until 4 AM EDT Saturday for NCZ012>017-
     030>032-102.
VA...Flash Flood Watch until 4 AM EDT Saturday for VAZ048-060>062-
     064>069-075>090-092-093-095>100-509>525.
MARINE...Gale Warning until 6 AM EDT Saturday for ANZ650-652-654-656-
     658.
     Small Craft Advisory until 6 AM EDT Saturday for ANZ635>637.
     Gale Warning until 4 AM EDT Saturday for ANZ630>634-638.

&&

SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...TMG
LONG TERM...ESS
AVIATION...TMG
MARINE...AJZ
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Apr 19, 3:16 PM EST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
416 PM EDT Fri Apr 19 2019

MDZ024-025-VAZ099-100-202030-
Inland Worcester-Maryland Beaches-Accomack-Northampton-
416 PM EDT Fri Apr 19 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EDT SATURDAY...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ021>023-202030-
Dorchester-Wicomico-Somerset-
416 PM EDT Fri Apr 19 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EDT SATURDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM
EDT SATURDAY...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ064-075>078-085-086-509>511-521-522-202030-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Middlesex-
Mathews-Western Louisa-Eastern Louisa-Western Hanover-Western Essex-
Eastern Essex-
416 PM EDT Fri Apr 19 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EDT SATURDAY...
...TORNADO WATCH 91 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia and north central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ012>017-030>032-102-VAZ048-060>062-065>069-079>084-087>090-092-
093-095>098-512>520-523>525-202030-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Brunswick-Dinwiddie-Prince George-Charles City-New Kent-Gloucester-
Greensville-Sussex-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-York-Newport News-Hampton/Poquoson-
416 PM EDT Fri Apr 19 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EDT SATURDAY...
...TORNADO WATCH 91 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Apr 19, 1:28 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Wakefield VA
228 PM EDT FRI APR 19 2019

NCZ012-013-VAZ087-088-092-191915-
Hertford-Northampton-Sussex-Southampton-Greensville-
228 PM EDT FRI APR 19 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN NORTHAMPTON...
NORTHWESTERN HERTFORD...SOUTHEASTERN GREENSVILLE...SOUTHAMPTON AND
SUSSEX COUNTIES AND THE CITY OF FRANKLIN...

At 227 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles east of Green Plain to Rich
Square. Movement was northeast at 60 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Franklin, Murfreesboro, Waverly, Courtland, Rich Square, Wakefield,
Boykins, Chowan University, Sussex, Conway, Woodland, Newsoms, Como,
Hunterdale, Homeville, Sedley, Severn, Capron, Lasker and
Branchville.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3617 7731 3621 7738 3672 7744 3707 7724
      3711 7716 3706 7705 3684 7685 3670 7693
      3665 7690 3659 7691 3622 7726 3621 7730
TIME...MOT...LOC 1827Z 203DEG 58KT 3671 7731 3626 7728

MRD
Special weather statement, Apr 19, 2:01 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
301 PM EDT FRI APR 19 2019

NCZ013>016-030>032-VAZ096-097-191945-
Hertford-Pasquotank-Bertie-Camden-Gates-Perquimans-Chowan-Suffolk-
Chesapeake-
301 PM EDT FRI APR 19 2019

...A LINE OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL AFFECT
NORTHWESTERN CAMDEN...NORTHWESTERN PASQUOTANK...NORTHWESTERN
PERQUIMANS...NORTHEASTERN BERTIE... SOUTHEASTERN
HERTFORD...GATES...AND CHOWAN COUNTIES...THE SOUTHWESTERN CITY OF
CHESAPEAKE AND THE SOUTHEASTERN CITY OF SUFFOLK...

At 300 PM EDT, radar indicated showers were located along a line
extending from near Harrellsville to near Colerain to 6 miles
southwest of Valhalla. Movement was northeast at 45 mph.

Wind gusts in excess of 40 mph are possible with these showers.

These showers will be near...
  Harrellsville around 305 PM EDT.
  Gatesville around 315 PM EDT.
  Ryland, Gates, Hobbsville and Tyner around 320 PM EDT.
  Sunbury and Belvidere around 325 PM EDT.
  Corapeake and Whaleyville around 330 PM EDT.

Other locations impacted by these showers include Goose Pond, Gliden,
Horseshoe, Newsome Store, Savage, Arrowhead Beach, Peach, Suffolk
Airport, Buckland and Mount Gould.

Strong wind gusts are possible with these showers. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of these showers.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3612 7678 3626 7688 3671 7668 3674 7634
      3648 7631 3599 7673
TIME...MOT...LOC 1900Z 209DEG 41KT 3625 7680 3617 7674 3608 7675

BROWN
Special weather statement, Apr 19, 2:34 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Wakefield VA
334 PM EDT FRI APR 19 2019

VAZ084-089-090-520-523-192015-
Surry-Eastern King and Queen-York-James City-Gloucester-
334 PM EDT FRI APR 19 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GLOUCESTER...
SOUTHEASTERN KING AND QUEEN...NORTHWESTERN YORK...NORTHEASTERN
SURRY...AND CENTRAL JAMES CITY COUNTIES AND THE CITY OF
WILLIAMSBURG...

At 333 PM EDT, a strong thunderstorm was located over Scotland, or
near Surry, moving northeast at 55 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Williamsburg, Gloucester Courthouse, Surry, College Of William And
Mary, Queens Lake, Norge, Busch Gardens, Scotland, Hayes, York
Terrace, Carver Gardens, Grove, Kings Point, Jamestown, Croaker,
Chippokes State Park, Camp Peary, Ewell, Poolesville and Alliance.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

A Tornado Watch remains in effect until midnight EDT for eastern,
southeastern and east central Virginia.

LAT...LON 3722 7659 3721 7659 3710 7665 3714 7667
      3713 7668 3711 7668 3707 7670 3706 7670
      3704 7674 3710 7691 3756 7670 3745 7645
      3744 7645
TIME...MOT...LOC 1933Z 203DEG 51KT 3718 7676

MRD
Special weather statement, Apr 19, 2:47 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
347 PM EDT FRI APR 19 2019

VAZ095>097-523>525-192030-
Hampton/Poquoson-Norfolk/Portsmouth-Newport
News-Suffolk-York-Chesapeake-
347 PM EDT FRI APR 19 2019

...A LINE OF SHOWERS WITH STRONG GUSTY WINDS WILL AFFECT
SOUTHEASTERN YORK...THE CITY OF POQUOSON...THE CITY OF NORFOLK...THE
WESTERN CITY OF CHESAPEAKE...THE CITY OF PORTSMOUTH...THE EASTERN
CITY OF SUFFOLK...THE CITY OF HAMPTON AND THE SOUTHERN CITY OF
NEWPORT NEWS...

At 346 PM EDT, radar indicated showers were located along a line
extending from near Downtown Suffolk to 10 miles east of Whaleyville
to near Corapeake. Movement was north at 50 mph.

Wind gusts in excess of 40 mph are possible with these showers.

These showers will be near...
  Downtown Suffolk around 350 PM EDT.
  Driver around 355 PM EDT.
  Bowers Hill around 400 PM EDT.
  Churchland, Suffolk, Western Branch and Crittenden around 405 PM
  EDT.
  Deep Creek around 410 PM EDT.
  Chesapeake, Northampton, Cradock and Beaconsdale around 415 PM
  EDT.
  Hampton, Langley AFB, Hampton University, Old Dominion University,
  Downtown Portsmouth, Downtown Norfolk, Norfolk State University,
  Fort Monroe, Ghent and Tabb around 420 PM EDT.
  Portsmouth, Buckroe Beach, Norfolk NAS, Norview and Norfolk
  International around 425 PM EDT.

Other locations impacted by these showers include South Norfolk, Fox
Hill, Portlock, Phoebus, Langley View, Huntersville, Suffolk Airport,
Hilton Village, Saunders and Magnolia.

Strong wind gusts are possible with these showers. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of these showers.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3671 7662 3690 7655 3692 7650 3695 7651
      3695 7650 3694 7648 3696 7649 3698 7652
      3724 7643 3724 7635 3721 7635 3715 7626
      3709 7623 3700 7626 3695 7615 3691 7618
      3692 7619 3690 7618 3655 7645 3655 7652
TIME...MOT...LOC 1946Z 201DEG 42KT 3670 7654 3663 7650 3652 7653

BROWN
Special weather statement, Apr 19, 2:54 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
354 PM EDT FRI APR 19 2019

VAZ077-078-084-085-192045-
Middlesex-Northumberland-Lancaster-Gloucester-
354 PM EDT FRI APR 19 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GLOUCESTER...
SOUTHWESTERN MIDDLESEX...SOUTHEASTERN NORTHUMBERLAND AND LANCASTER
COUNTIES...

At 353 PM EDT, a strong thunderstorm was located near Gloucester
Courthouse, moving northeast at 60 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Kilmarnock, Urbanna, Lancaster, White Stone, Saluda, Hartfield,
Glenns, Byrdton, Mollusk, Senora, Brook Vale, Nuttsville, Harmony
Village, Bertrand, Grafton, Harcum, Cash, Millenbeck, Warner and
Christ Church.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

A Tornado Watch remains in effect until midnight EDT for eastern and
east central Virginia.

LAT...LON 3783 7655 3773 7626 3769 7626 3751 7643
      3751 7644 3750 7644 3747 7647 3754 7666
      3759 7665 3761 7666
TIME...MOT...LOC 1953Z 203DEG 51KT 3744 7661

MRD
Local storm report, Apr 19, 3:17 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
417 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     1 SW EAST HIGHLAND PARK 37.56N 77.40W
04/19/2019                   HENRICO            VA   BROADCAST MEDIA

            TREE DOWN ON POWER LINES ON ST. CLAIRE LN.

&&

The radar

The Norfolk radar (KAKQ), 74 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Northampton

When
April 19, 3:20 PM EST
Where
Northampton County, 0.89 mi SE of Brewers Xrds
Reported by
911 Call Center
Coordinates
36.510, -77.590

A funnel cloud was spotted along Interstate 95.

Tornado, Northampton

When
April 19, 5:38 PM EST to 5:47 PM EST
Where
Northampton County, 2.3 mi SE of Gaston to 1.49 mi NNW of Pleasant Hill
Rating
EF0
Path length
8.3 mi
Path width
100 yd
Continued into
Greensville, Va (AKQ)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.477, -77.600

The tornado crossed the Roanoke River from Halifax county North Carolina into Northampton County North Carolina near Garysburg and moved north northeast across Highway 46 where it snapped and uprooted several trees. The tornado continued tracking across rural portions of Northampton County before crossing into Greensville County Virginia near Skippers Road.

Tornado, Northampton

When
April 19, 5:39 PM EST to 5:40 PM EST
Where
Northampton County, 3.47 mi SE of Vultare to 2.23 mi SSE of Stancell
Rating
EF0
Path length
1.5 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.490, -77.720

The tornado touched down 4 miles west of Gaston in western Northampton County, just north of Lake Gaston. The tornado tracked north and crossed Highway 46 near Cherry Tree Road before lifting. Damage consisted of trees being uprooted and snapped.

Tornado, Northampton

When
April 19, 5:44 PM EST to 5:54 PM EST
Where
Northampton County, 0.56 mi W of Jackson to Turners Xrds
Rating
EF0
Path length
9.75 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.400, -77.430

The tornado touched down approximately 1 mile northwest of the town of Jackson. The tornado tracked north northeast over rural portions of Northampton County before finally lifting just west of Margarettsville. The tornado mostly uprooted and snapped trees along its path.

Thunderstorm Wind, Currituck

When
April 19, 8:15 PM EST
Where
Currituck County, 3.4 mi WNW of Mayock
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.540, -76.240

Tree was downed on a mobile home.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyThe tornado archive for North Carolina, 2019Warnings in North Carolina, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822341, 822096, 822086, 822087, 822344.